High Wind, Guadalupe Mountains of Culberson County
- When
- October 5, 10:00 AM MST to 10:05 AM MST
- Where
- Guadalupe Mountains of Culberson County forecast zone
- Measured
- 59 kt (68 mph) measured gust
- Reported by
- RAWS
The highest terrain across the Guadalupe Mountains experienced brief high winds a weak mid to upper level disturbance passed overhead.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS MAF wrote it up.
The highest terrain across the Guadalupe Mountains experienced brief high winds a weak mid to upper level disturbance passed overhead.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Midland/Odessa, TX wrote its last area forecast discussion before the first event at Oct 5, 4:15 AM MST, 5 hours 45 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 615 AM CDT MON OCT 5 2009 .DISCUSSION... PLEASE SEE THE 12Z AVIATION DISCUSSION BELOW. && .AVIATION... IFR TO LIFR CONDITIONS WILL CONTINUE THIS MORNING FOR KMAF AND KHOB...BUT CONDITIONS WILL BEGIN TO IMPROVE THROUGH THE LATE MORNING HOURS. WINDS WILL BE ON THE INCREASE FROM THE SOUTH AND SOUTHWEST THIS AFTERNOON...WITH THE STRONGEST GUSTS NEAR KCNM AND KHOB. AT THE CURRENT MOMENT...CONFIDENCE IS NOT HIGH ENOUGH TO INCLUDE A MENTION OF TSRA ANYWHERE. HOWEVER...CHANCES MAY INCREASE AFTER 00Z TONIGHT NEAR KMAF AND KFST. && .PREV DISCUSSION... /ISSUED 410 AM CDT MON OCT 5 2009/ DISCUSSION... STRONG UPPER TROUGH OVER THE WESTERN U.S. THIS MORNING SPLITS SENDING SOME OF ITS ENERGY TO THE NORTHERN PLAINS WITH THE REST DIGGING DOWN THE CALIFORNIA COAST. THIS TROUGH WILL SLOWLY MOVE OVER ARIZONA BY MIDWEEK AND PASS ACROSS THE AREA FRIDAY. THIS WILL RESULT IN AN UNSETTLED WX PATTERN WITH THE POTENTIAL FOR SHOWERS AND STORMS EACH PERIOD THROUGH FRIDAY. HAD PERSISTENT LONG LIVED SUPERCELLS TRACK ACROSS BREWSTER AND TERRELL COUNTIES LAST EVENING AND EARLY THIS MORNING BUT ALL CONVECTION HAS DIED OUT AS OF FORECAST TIME. AREA REMAINS MOIST WITH GOOD LOW LEVEL MOISTURE AS DEWPOINTS IN THE UPPER 50S TO LOWER 60S. THE 00Z MAF SOUNDING DID SHOW PW HAD DECREASED BELOW 1.2 INCHES... BUT MODEL SOUNDINGS INDICATE THIS SHOULD BE BACK OVER 1.5 INCHES BY MIDWEEK. THIS UNUSUALLY HIGH PW WOULD POINT TO THE POTENTIAL FOR HEAVY RAINFALL WITH STORMS THAT DEVELOP. MODELS HAVE BEEN HAVING A HARD TIME WITH THE TWO FRONTS THIS WEEK... FIRST ONE TUESDAY AND SECOND ONE FRIDAY. THE FIRST FRONT SHOULD ENTER THE NORTHEAST TUESDAY AFTERNOON AND PUSH THROUGH THE AREA OVERNIGHT... KEEPING THE AREA IN EASTERLY UPSLOPE FLOW WEDNESDAY. THIS WILL PUSH MOISTURE WESTWARD BACK TO THE MOUNTAINS. THE SECOND FRONT IS EXPECTED TO BUILD IN FROM THE NORTHEAST FRIDAY AFTERNOON AS UPPER TROUGH MOVES ACROSS THE AREA. THIS TIMING IS LATER THAN PREVIOUS MODEL RUNS AND WILL RESULT IN WARMER AFTERNOON TEMPS FRIDAY. SURFACE TROUGH ACROSS EASTERN NEW MEXICO AND WEST TEXAS TODAY WILL PUSH EAST PUSHING LOW LEVEL MOISTURE AHEAD OF IT. THIS WILL SHIFT THE CHANCE OF RAIN EASTWARD. GIVEN RECENT STORM ACTIVITY AND WITH MORE SURFACE HEATING TODAY WOULD NOT BE SURPRISED TO SEE SOME STRONG TO SEVERE STORMS THIS AFTERNOON AND EVENING. WILL HIGHLIGHT IN HWO. HAVE BUMPED UP POPS TONIGHT FOR EASTERN PERMIAN BASIN AND LOWER TRANS PECOS. NOT EXPECTING MUCH RAIN TUESDAY BUT CHANCES WILL INCREASE TUESDAY NIGHT WITH FRONTAL BOUNDARY BECOMING A FOCUS AS IT MOVES ACROSS THE AREA. WEDNESDAY AND THURSDAY HAVE A GOOD CHANCE OF STORMS WITH POTENTIAL FOR A SEVERE WEATHER EVENT WITH SOUTHWEST FLOW ALOFT AND SHORTWAVES TRACKING ACROSS THE AREA AS UPPER TROUGH APPROACHES. GFS DEVELOPS A GOOD AMOUNT OF QPF OVER TRANS PECOS WEDNESDAY EVENING SHIFTING IT NORTH OVER SOUTHEAST NEW MEXICO AND WESTERN PERMIAN BASIN DURING THE NIGHT. THURSDAYS ACTIVITY LOOKS BEST OVER THE EAST. WITH THE PASSAGE OF THE UPPER TROUGH RAIN CHANCES WILL END FROM WEST TO EAST. NEXT WEEKEND LOOKS A LITTLE COOLER THAN NORMAL WITH HIGHS IN THE 70S AND NOT MUCH CHANCE OF RAIN. && .MAF WATCHES/WARNINGS/ADVISORIES... NM...NONE. TX...NONE. && 78
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 408 AM CDT MON OCT 5 2009 NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075- 079>082-258-060915- GUADALUPE MOUNTAINS OF EDDY COUNTY-EDDY COUNTY PLAINS- NORTHERN LEA COUNTY-CENTRAL LEA COUNTY-SOUTHERN LEA COUNTY-GAINES- DAWSON-BORDEN-SCURRY-ANDREWS-MARTIN-HOWARD-MITCHELL- VAN HORN AND HIGHWAY 54 CORRIDOR-REEVES COUNTY AND UPPER TRANS PECOS- LOVING-WINKLER-ECTOR-MIDLAND-GLASSCOCK-WARD-CRANE-UPTON-REAGAN- DAVIS/APACHE MOUNTAINS AREA-PECOS-PRESIDIO VALLEY-MARFA PLATEAU- BIG BEND AREA-TERRELL-GUADALUPE MOUNTAINS- 408 AM CDT MON OCT 5 2009 /308 AM MDT MON OCT 5 2009/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST NEW MEXICO...SOUTHWEST TEXAS AND WEST TEXAS. .DAY ONE...TODAY AND TONIGHT ISOLATED TO SCATTERED THUNDERSTORMS WILL BE POSSIBLE THIS AFTERNOON...MAINLY OVER THE LOWER TRANS PECOS...EASTERN PERMIAN BASIN AND WESTERN LOW ROLLING PLAINS. SOME OF THESE STORMS COULD BECOME SEVERE PRODUCING DAMAGING WINDS...HAIL...LOCALLY HEAVY RAINFALL AND FREQUENT CLOUD TO GROUND LIGHTNING. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY THE CHANCE OF THUNDERSTORMS WILL INCREASE OVER THE REGION TUESDAY AND WEDNESDAY NIGHT AS A COLD FRONT MOVES SOUTH INTO THE AREA AND A STRONG UPPER LEVEL STORM SYSTEM APPROACHES THE REGION FROM THE WEST. MORE WIDESPREAD SEVERE THUNDERSTORMS WILL BE POSSIBLE BY WEDNESDAY WITH LARGE HAIL AND DAMAGING WINDS THE PRIMARY THREATS. HEAVY RAINFALL...LOCALIZED FLASH FLOODING AND FREQUENT CLOUD TO GROUND LIGHTNING WILL ALSO ACCOMPANY THE STRONGER STORMS. .SPOTTER INFORMATION STATEMENT... THERE IS A 30 PERCENT CHANCE OF SPOTTER ACTIVATION LATE THIS AFTERNOON AND EVENING...MAINLY ACROSS PORTIONS OF THE WESTERN LOW ROLLING PLAINS...EASTERN PERMIAN BASIN AND LOWER TRANS PECOS. THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES... AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN MIDLAND CAN BE FOUND ON THE INTERNET AT /LOWER CASE/ HTTP://WEATHER.GOV/MIDLAND
1 high wind. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Texas in 2009Every state in 2009This day in weather historyWarnings in Texas, October 2009
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 200371.